Illinois, 2011

Flood in Illinois, April 13 to 22, 2011

April 13 to 22, 2011 · NWS DVN · 1 event in 1 county or zone

Water from snow-melt in the upper Midwest moved south through the Mississippi River basin causing major flooding along the Mississippi River. The snowfall was well above normal for the 2010-11 winter in much of Minnesota and Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Water from snow-melt in the upper Midwest moved south through the Mississippi River basin causing major flooding along the Mississippi River.

The snowfall was well above normal for the 2010-11 winter in much of Minnesota and Wisconsin. Minneapolis, MN recorded 86.6 inches of snow, which is 30 inches above normal. Snowfall in eastern Iowa, northwest Illinois, and northeast Missouri totaled 35 to 65 inches, which was 10 to 20 inches above normal.

The snow-melt flood crest reached Dubuque on April 19 and was finally south of the Burlington area by April 25. The crest levels ranked 4th through 8th depending on the location, when compared to historical crests.

Dubuque lock and dam 11 surpassed its 20.5 foot major flood stage level around 625 am CDT 4/17.|It crested around 21.24 feet around 800 pm CDT 4/19.|It fell below the major flood stage level around 400 pm CDT 4/21.

Dubuque surpassed its 21.5 foot major flood stage level around 830 am CDT 4/13.|It crested around 22.82 feet around 815 pm CDT 4/19.|It fell below the major flood stage level around 546 pm CDT 4/22.

Bellevue surpassed its 20.0 foot major flood stage level around 640 am CDT 4/18.|It crested around 20.58 feet around 1000 am CDT 4/20.|It fell below the major flood stage level around 910 am CDT 4/22.

Fulton surpassed its 20.0 foot major flood stage level around 540 pm CDT 4/18.|It crested around 21.06 feet around 600 am CDT 4/21.|It fell below the major flood stage level around 300 pm CDT 4/24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 13, 2:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 13, 2:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT WED APR 13 2011

.SYNOPSIS...
THE 2 AM SURFACE ANALYSIS DEPICTS A VERY SLOW MOVING AND SOMEWHAT
DIFFUSE COLD FRONT RUNNING FROM NEAR DULUTH SW INTO NW IOWA AND THEN
INTO WEST KANSAS. LIMITED MOISTURE IS RESULTING IN LITTLE PRECIPITATION
BUT ENOUGH FORCING FOR CONSIDERABLE MID AND HIGH CLOUDS. UPPER AIR
ANALYSIS SHOWS A NEGATIVELY TILTED STRONG DISTURBANCE MOVING INTO
CALIFORNIA WITH INITIALIZATION SUGGESTING MOST SOLUTIONS A BIT TOO WEAK
WITH HI-RES ECMWF THE LEAST WORST PER 06Z VERIFICATION. THIS SUPPORTS A
MODERATELY STRONG TO STRONG CLOSED STORM SYSTEM TO DEVELOP IN SOUTH
PLAINS THURSDAY MOVING INTO THE GREAT LAKES SATURDAY.

&&

.SHORT TERM...TODAY AND TONIGHT...
TODAY...MORE HIGH CLOUDS BUT STILL A NICE EARLY SPRING DAY WITH HIGHS
A FEW DEGREES WARMER THAN YESTERDAY WITH LIGHT SOUTH WINDS OF 5 TO 10
MPH.  A FEW SPRINKLES WILL APPROACH THE FAR NW SECTIONS FROM ELEVATED
MID LEVEL CLOUD DECKS AFTER 3 PM ROUGHLY ALONG THE DISSIPATING COOL
FRONT.

TONIGHT...MOSTLY CLOUDY SKIES MOST LOCATIONS WITH SOME LIGHT SHOWERS
OR SPRINKLES NW 1/3 OF AREA.  ANY RAIN AMOUNTS TO BE A FEW HUNDREDTHS
OR LESS.  MINS TO SETTLE IN THE LOWER 50S SW AND WEST SECTIONS TO THE
UPPER 40S ALONG AND ESPECIALLY EAST OF THE MISSISSIPPI RIVER.  EAST
WINDS TO INCREASE TO 10+ MPH TOWARD DAYBREAK.  ..NICHOLS..

.LONG TERM...THURSDAY THROUGH TUESDAY...
FORECAST FOCUS ON STORM SYSTEM END OF THE WEEK AND ANOTHER EARLY TO
MID NEXT WEEK ADDING RAINFALL TO THE ALREADY SWOLLEN MISSISSIPPI
RIVER. FORECAST WEIGHTED HEAVILY ON THE MORE CONSISTENT AND RELIABLE
ECMWF MODEL.

THURSDAY THROUGH SATURDAY...MODELS HAVE CONTINUED TO SLOW THE SYSTEM
DOWN SO HAVE TRIMMED POPS FOR THURSDAY AND THURSDAY NIGHT. IN FACT
OUR NW IL COUNTIES MAY NOT SEE ANY RAIN UNTIL FRIDAY. THE FOLLOWING
MODELS GFS/ECM/NAM/GEM/UKMET ALL AGREE ON THE MAIN SHOW TO BE FRIDAY
INTO FRIDAY NIGHT. THIS IS WHEN THE STRONGEST LIFT/DYNAMICS AND BEST
MOISTURE FEED ARRIVE SO WILL HAVE AT LEAST 80 PERCENT POPS. HAVE
INCLUDED ISOLATED THUNDER ON FRIDAY BUT MAINLY SOUTH OF I-80. NOT A
CHAMBER OF COMMERCE DAY ON FRIDAY WITH A BRISK RAW EAST WIND...
WIDESPREAD RAIN AND TEMPS IN THE MID 40S NORTH TO MID 50S SOUTH.
RAINFALL AMOUNTS OF ONE-HALF TO ONE INCH LOOK LIKELY FRIDAY INTO
FRIDAY NIGHT WHICH MAY AGGRAVATE THE ALREADY WELL FLOODED
MISSISSIPPI RIVER.

COOLEST DAY STILL APPEARS TO BE ON SATURDAY ON THE BACK SIDE OF THE
SLOWLY DEPARTING SYSTEM. MAX TEMPS WILL STRUGGLE TO REACH 45 TO 50.
HAVE REMOVED MENTION OF SNOW AS MUCH OF THE MOISTURE IS GONE BY THE
TIME ITS COLD ENOUGH FOR FROZEN PRECIP. I WILL ADMIT THOUGH A COUPLE
OF WET FLAKES MAY YET OCCUR EARLY SATURDAY MORNING IN THE NW CWA BUT
BECOMING LESS AND LESS OF AN ISSUE.

NOTHING SIGNIFICANT WEATHERWISE UNTIL ABOUT TUESDAY AND WEDNESDAY OF
NEXT WEEK. THE TRACK OF THIS STRONG SYSTEM THIS FAR OUT IS UNCERTAIN
BUT 00Z ECM SUGGESTS THE SURFACE LOW TRACKING JUST WEST OF THE DVN
CWA. THIS WOULD PUT THE AREA IN THE WARM SECTOR WITH SHOWERS AND
THUNDERSTORMS LIKELY. THIS ALSO RAISES THE POTENTIAL FOR SEVERE
WEATHER BUT TIME WILL TELL.    ..HAASE..

&&

.AVIATION...
VFR WX WITH PERIODS OF HIGH CLOUDS NEXT 24 HOURS.  SOME MID LEVEL
CLOUDS WITH BASES AOA 8K AGL TO ARRIVE AT DBQ AND CID TERMINALS AFTER
06Z TONIGHT WITH RISK OF SOME POSSIBLE SPRINKLES. LIGHT SOUTH WINDS
AOB 10 MPH TO BECOME EASTERLY TONIGHT.   ..NICHOLS..

&&

.HYDROLOGY...
MINOR TO MODERATE CATEGORY FLOODING CONTINUES ALONG PORTIONS OF THE
MISSISSIPPI RIVER. FROM DUBUQUE DOWNSTREAM TO BURLINGTON...MODERATE
TO MAJOR CATEGORY FLOODING IS EXPECTED OVER THE NEXT WEEK...AS A
RESULT OF SNOW MELT AND RUNOFF FROM RAIN THAT FELL OVER PARTS OF
WISCONSIN AND MINNESOTA THIS PAST WEEKEND. ADDITIONAL RISES BEYOND
THE 7 DAY FORECAST COULD RESULT IN MOST MISSISSIPPI RIVER FORECAST
LOCATIONS...FROM DUBUQUE DOWNSTREAM TO BURLINGTON...REACHING THE
MAJOR FLOOD CATEGORY NEXT WEEK.

THE RIVER FORECASTS INCLUDE PAST PRECIPITATION AND FORECAST
PRECIPITATION FOR THE NEXT 24 HOURS. ADDITIONAL PRECIPITATION OVER
THE NEXT COUPLE WEEKS COULD CAUSE ADDITIONAL RISES ABOVE THE LEVELS
CURRENTLY FORECAST. RAINFALL AMOUNTS FRIDAY INTO FRIDAY NIGHT OF ONE-
HALF TO ONE INCH COULD ADD TO THE FORECAST RISES FOR PORTIONS OF THE
MISSISSIPPI RIVER. WITH ANOTHER STRONG STORM SYSTEM EARLY TO MID NEXT
WEEK BRINGING MORE MODERATE TO LOCALLY HEAVY RAINS THE MISSISSIPPI
RIVER RISING TO MAJOR FLOOD SEEMS LIKELY WITH THE POTENTIAL FOR EVEN
HIGHER LEVELS THAN CURRENTLY PROJECTED.   ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/HAASE
Hazardous weather outlook, Apr 13, 3:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 AM CDT WED APR 13 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
404 AM CDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG STORM SYSTEM WILL BRING WIDESPREAD RAINS OF ONE-HALF TO
ONE INCH FRIDAY INTO FRIDAY NIGHT. THIS AMOUNT OF RAIN MAY
AGGRAVATE THE ALREADY FLOODED MISSISSIPPI RIVER. ISOLATED EMBEDDED
THUNDERSTORMS MAY OCCUR ON FRIDAY SOUTH OF INTERSTATE 80.

ANOTHER STRONG STORM SYSTEM MAY BRING THUNDERSTORMS TO THE OUTLOOK
AREA ON TUESDAY OF NEXT WEEK. HOWEVER IT IS TOO EARLY TO DETERMINE
THE SEVERE RISK AND RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jo Daviess

When
April 13, 7:00 AM CST to April 22, 5:00 PM CST
Where
Jo Daviess County, 4.12 mi WNW of East Dubuque to 6.4 mi WSW of Whitton
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
42.510, -90.700

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288767.